Alabama, 2006Damaging Wind in Alabama, May 9, 2006
May 9, 2006 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 8:50 PM CST, 3 hours earlier.
Area forecast discussion, May 9, 8:50 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
950 PM CDT TUE MAY 9 2006
.UPDATE...FORECAST WILL NEED A BIT OF UPDATING HERE MOMENTARILY...
TO REFLECT LATEST RADAR AND SATELLITE TRENDS. TEMPS WILL ALSO NEED
A SLIGHT TWEAKING...AS MANY LOCATIONS ALREADY AT OR BELOW FORECAST
LOWS DUE TO RAIN COOLED AIR.
SAFE TO SAY...THE SEVERE THREAT ENDED RATHER ABRUPTLY TONIGHT...AS
ONCE AGAIN THE REALLY NASTY STORMS DIVE SOUTH OF HERE AND INTO OUR
NEIGHBORS YARD. BUT...THE REST WILL NOT BE A LONG ONE...AS
ALREADY...ANOTHER MCS FIRING IN OKLAHOMA IS A HARBINGER OF THINGS
TO COME. IN THE MEAN TIME...WITH CLEARING SKIES ONCE AGAIN
EXPECTED OVERNIGHT...LIGHT WINDS...AND A MOIST BOUNDARY LAYER...
PATCHY FOG AND LOW CLOUDS LOOK TO BE A GOOD BET AGAIN TONIGHT
AFTER MIDNIGHT.
QUICK LOOK AT THE 00Z NAM...SHOWS THE OKLAHOMA MCS PROGRESSING
EAST-SOUTHEASTWARD OVERNIGHT...APPROACHING THE MISSISSIPPI-
ALABAMA STATE LINE AROUND 12Z TOMORROW MORNING. I WOULD NOT EXPECT
SEVERE WEATHER TO BE A HIGH PROBABILITY AS THIS WEAKENING MCS
REMNANT ARRIVES. 18Z GFS HAS SPURIOUS PRECIP OVERNIGHT DUE TO
CONVECTIVE FEEDBACK...AND DOES NOT SEEM TO INDICATE THE OKLAHOMA
MCS AT ALL...WITH COLD FRONT RACING TO THE STATE LINE AT 00Z. 00Z
NAM HAS THE FRONT AT THE MISSISSIPPI RIVER IN 24 HOURS...AND AT
THIS POINT...LEANING MORE TOWARDS A SLOWER COMPROMISE. AFTERNOON
SWODY2 IS LOOKING GOOD...POINTING TOWARDS A POSSIBLE SEVERE
WEATHER EVENT LATE TOMORROW AFTERNOON AND INTO TOMORROW EVENING.
SO...ALL THAT SAID...UPDATES WILL BE COMING OUT AS SOON AS I CAN
GET THEM TOGETHER AND OUT THE DOOR. LOOKS LIKE WE WILL BE GOING
THROUGH THIS ALL AGAIN TOMORROW NIGHT.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JD/81
Hazardous weather outlook, May 9, 7:02 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT TUE MAY 9 2006
ALZ011>015-017>050-110102-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
802 PM CDT TUE MAY 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
THE THREAT OF SEVERE WEATHER HAS ENDED FOR THE EVENING ACROSS
CENTRAL ALABAMA. ANY REMAINING THUNDERSTORMS ARE EXPECTED TO STAY
BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA WEDNESDAY AFTERNOON AND OVERNIGHT...BETWEEN 3 PM AND
2 AM. THE AREA OF GREATEST CONCERN EXISTS WEST OF A LINE FROM
HALEYVILLE...TO TUSCALOOSA...TO EUTAW. LARGE HAIL AND DAMAGING WINDS
APPEAR TO BE MAIN HAZARDS.
A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
MISSISSIPPI RIVER VALLEY TOMORROW MORNING. THIS COMPLEX MAY OR MAY
NOT DIRECTLY IMPACT CENTRAL ALABAMA BUT IS EXPECTED TO LAY DOWN
OUTFLOW BOUNDARIES THAT MAY ENHANCE THUNDERSTORMS LATER IN THE DAY.
A COLD FRONT WILL SWEEP ACROSS ALABAMA TOMORROW AFTERNOON AND
OVERNIGHT...CAUSING ANOTHER ROUND OF STRONG TO SEVERE STORMS.
SCATTERED STORMS ARE EXPECTED TO INITIATE BY 3 PM...EVENTUALLY
EVOLVING INTO A LARGE SQUALL LINE AHEAD OF THE COLD FRONT...AND MOVE
ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS.
THE STORM PREDICTION CENTER HAS PORTIONS OF WESTERN ALABAMA...
INCLUDING PORTIONS OF WINSTON...MARION...FAYETTE...LAMAR...
TUSCALOOSA...PICKENS...GREEN...AND SUMTER COUNTIES UNDER A MODERATE
RISK FOR SEVERE WEATHER. THE REMAINDER OF CENTRAL ALABAMA IS UNDER
A SLIGHT RISK FOR SEVERE WEATHER ACCORDING TO THE STORM PREDICTION
CENTER.
NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY WEDNESDAY AFTERNOON AND NIGHT.
In the hours before
Special weather statement, May 9, 5:50 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT TUE MAY 9 2006
ALZ015-017-022>025-030>035-039>042-100300-
AUTAUGA-BIBB-BLOUNT-CHILTON-DALLAS-GREENE-HALE-JEFFERSON-LOWNDES-
MARENGO-PERRY-PICKENS-SHELBY-SUMTER-TUSCALOOSA-WALKER-
650 PM CDT TUE MAY 9 2006
...SEVERE THUNDERSTORM WATCH 319...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 P.M. THIS
EVENING...
Special weather statement, May 9, 6:05 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT TUE MAY 9 2006
ALZ022-030>033-039-040-042-100300-
DALLAS-GREENE-HALE-LOWNDES-MARENGO-PERRY-PICKENS-SUMTER-
705 PM CDT TUE MAY 9 2006
...SEVERE THUNDERSTORM WATCH 319...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 P.M. THIS
EVENING...
Special weather statement, May 9, 7:04 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CDT TUE MAY 9 2006
ALZ022-030>033-039-040-042-100135-
DALLAS-GREENE-HALE-LOWNDES-MARENGO-PERRY-PICKENS-SUMTER-
804 PM CDT TUE MAY 9 2006
...SEVERE THUNDERSTORM WATCH 319 TERMINATED...
SEVERE THUNDERSTORM WATCH 319 HAS BEEN TERMINATED.
Thunderstorm Wind, Jefferson
- When
- May 9, 11:50 PM CST
- Where
- Jefferson County, Bessemer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.417, -86.950
Trees and power lines were blown down around Bessemer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9, 20063 deaths · 10 injured · $1.6 million · F3 · 16 events
- High Surf in Oregon, May 9, 20063 deaths · 1 event
- Tornado and Hail in Texas, May 9 to 10, 20061 injured · $5.9 million · F2 · 12 events
- Hail and Damaging Winds in Texas, May 9 to 10, 2006$1.1 million · 4.5 in hail · 30 events
- Tornado and Flash Flooding in Oklahoma, May 9 to 10, 2006$132,000 · F1 · 45 events
- Flash Flood in Mississippi, May 9, 2006$3.0 million · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 10, 2006$47,000 · F0 · 65 events
- Hail and Damaging Wind in Mississippi, May 9, 2006$350,000 · 1.75 in hail · 4 events
- Hail in Mississippi, May 9, 2006$200,000 · 2.75 in hail · 3 events
- Hail in Mississippi, May 9 to 10, 2006$220,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Texas, May 9, 2006$100,000 · 1.75 in hail · 9 events
- Hail in Texas, May 9, 2006$35,000 · 4.5 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512188.